Follow
Share

Mom is in a nursing home. She is constantly rubbing her eyes and her forehead and has developed an itch around her shoulders. We think it is a nervous condition to her surroundings. She says she wants to be able to get up and go places but her favorite pasttime is sitting in her recliner watching tv. She will not go to any activities the nursing home sponsors. What do you think?

This question has been closed for answers. Ask a New Question.
She is choosing not to do the activities (my mother did this). We sometimes have to accept their contradictory choices (I'm so bored, there is nothing to do - and then they don't do what they can), since they are adults and all we can do is encourage.

She may be having a nervous problem, but it could be physical. It sounds like she needs a check up, anyway.

Medications can cause itchy skin as can nutritional deficiencies. She could even be allergic to something they use in the laundry, so trying some sheets from home on her bed and to line her recliner would be worth trying (also washing her clothes at home). This is unlikely, but may be worth ruling out the possibility.

Medical advice is needed, however.
Carol
Helpful Answer (1)
Report

I been battling this iching issue with my Mom. Tryed to "fix it" in many different ways and by process of elimination, I do believe it is a mental behavioral imbalace causing the physical action. I am not sure if the iching, is or isn't, a "real" feeling that causes her to scatch or just an OCD without an original sensation of being itchy.
Observation of mine:
My Mother ALWAYS has bitten her nails, as do I and her Mom, my sister and brother even my sisiters #3 son of 3 sons. My point here is that it is either part of our genetic make up or a habit we all picket up. Either way you look at it, nail bitters don't bite thier nails because of a pain or itch it's an automatic behavior (almost beyond control). Since my Mother started the itching thing she no longer bites her nails!!!! She has redirected bitting to scraching it seems to me. I also noticed that this scratching happens or becomes greater when she is being weened off of a psyc med.. I also noticed that along with the scratching, her behavior changes and gets upset at me especially. These changes all coinside with the Med change.
I stay aware of these details and communicate with the NH staff and Dr's about all issues.
Went to see Mom today and her face is all scatched again and she has been scratching her hair so hard she has a bald spot. Just a week ago they started weening her of the Med. again.
Helpful Answer (0)
Report

I am an RN who has worked only in Senior Care. When a loved one is placed in a nursing home, this is difficult for everyone involved. For most Seniors, they know this is the end of their independence. They can no longer get up when they want, bath, eat and many other things are done on a schedule to provide quality care on a consistent basis. This is hard for them to accept. Many will get depressed, which is common and should be addressed appropriately. Psychotrophic medication reduction trials are usually required by state and is typically done twice a year. This is done in an attempt to decrease these types of medications, as they can be seen as a "restraint". Especially if used incorrectly by the staff if its ordered PRN or as needed. Many residents require these medications to keep their mood stable. If you think your loved one shouldnot have their medication changed or reduced, you have the right to say no. Also itching can be a sign of anxiety and should be addressed as a possibility. Try and go to as many activities with your loved one as possible. This may give them the encouragment they need. Do worry if it doesn't work right away. If may take multiple attempts. Come to see them as often as possible to left them know you care and are there for them. Good luck.
Helpful Answer (0)
Report

Sorry but we're all to quick to blame the patient and their drugs... the easiest answer is usually the answer: I'd bet on an allergy - check the soap and fabric softener used for her clothes but also talk to the bath aide and those that get her dressed everyday. They could be putting lotion on her back or using gel in the shower that is causing problems. My own mom developed a rash across her neck after 2 weeks in the nursing home. She'd never used shower gel and it caused an allergic reaction. They stopped using it and the rash was gone over night. Often these facilities use cheap lotion - imported from God knows where - they are loaded with alcohol that actually dry out older more delicate skin faster than using no lotion at all. Old fashioned baby lotion seems to work best for my own mom - I buy it a dozen at a time and leave it at the nursing home. They got the hint and have begun to use soap and lotion that are free of dyes, perfumes and ingredients with multiple syllables. It took me several months to make them understand that the febreeze and plug in air fresheners were actually making the residents ill. I practically begged them to stop using them in my mom's wing - they tried it a noticed that the running noses and watery eyes stopped - now they use low-VOC (volatile organic compounds) throughout the home.
Helpful Answer (0)
Report

I'd like to reflect on this subject of scratching. After going through every possible cause ..Meds, allergy, vitamin deficiency, I believe it's out of lack of activities, and just nothing else to do with her hands. Upon observing my Mom when her mind is occupied by eating, movies, singing, dancing, or any other activity she's fine the moment she's board she scratches. I am not saying this is in all cases, but I kind of figured this out by process of elimination and have noticed it is not just her skin or all over, it is one leg or arm or hair in different areas for a while then changes until she gets tired of that area, or just wears herself out in that scratching position.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.